Use of non-vitamin K oral anticoagulants with certain medications are associated with an increased risk of major bleeding, according to a study published by JAMA.
Oral anticoagulation has been proven to prevent ischemic strokes and prolong life for patients with atrial fibrillation. Non-vitamin K oral anticoagulants (NOACs) are being used more frequently because of their ease of administration and comparative efficacy compared with warfarin in reducing blood clots and major bleeding.
However, for patients with atrial fibrillation, NOACs are often prescribed with other medications that share metabolic pathways that may increase major bleeding risk.
Among the patients in the study, 4,770 major bleeding events occurred. The researchers found that concurrent use of amiodarone, fluconazole, rifampin, and phenytoin with NOACs had a significant increase in incidence rates of major bleeding than NOACs alone.
Compared with NOAC use alone, the incidence rate for major bleeding was significantly lower for concurrent use of atorvastatin, digoxin, and erythromycin or clarithromycin and was not significantly different for concurrent use of verapamil; diltiazem; cyclosporine; ketoconazole, itraconazole, voriconazole, or posaconazole; and dronedarone.
The study notes some limitations, including that bleeding risk and anticoagulant treatment in the Asian population have been recognized to be different from the Western population. Therefore, the external generalizability of these results, particularly to a Western population may be limited.
"Physicians prescribing NOAC medications should consider the potential risks associated with concomitant use of other drugs," the authors write.